A number of patients have been admitted in the medical department of PIMS with SJS and TEN (Steven Johnson Syndrome and Toxic epidermal necrolysis) following the use of antibiotics.

Most of the patients developed the condition following the use of amoxicillin. One patient took a tetracycline class of the antibiotic and one developed SJS after hemodialysis.

sjs and ten


One patient died of SJS and TEN …

One patient who developed severe TEN after the use of amoxicillin for reported pharyngitis and flu died after a few days of stay in the hospital.

The patient developed severe skin necrosis, skin sloughing, mucosal bleeding, eye redness, swelling and pain and bleeding from the oral and nasal cavity.

The patient was managed with fluid therapy, skin emollients, steroids, antibiotics, and Gastrointestinal mucosal protectants.

However, the patient developed severe respiratory insufficiency and became hypoxemic. While the patient was intubated, it was noted that he was bleeding into the airways and lungs and could not be saved.

sjs and ten


With the recent epidemic of viral influenza throughout the world, Pakistan was also affected.

Since diagnostic facilities are lacking, most of the patients with viral fevers are being treated as bacterial pharyngitis and bronchitis.


How to differentiate a viral fever from a bacterial sore throat?

  • Sore throat is caused by viruses in 80% of the times. However, almost every patient in Pakistan gets antibiotics for sore throat. Thus 80% of the times, the patient does not need treatment with antibiotics and is over treated.
  • Patients with bacterial infections usually have a high-grade fever (102 F or more).
  • Patients with a viral fever other than chikungunya, dengue, and the viral hemorrhagic fevers, have a low-grade fever or undocumented feverish feelings.
  • Although this is not a hard sign in the absence of fever, antibiotics are seldom required.
  • Viral fevers usually start with flu and systemic symptoms like body aches and a rash. Contrary to that, patients with bacterial pharyngitis complain of pain in the throat, difficulty in swallowing and have enlarged tonsils with exudates.

Amoxicillin is especially notorious for causing serious skin-related adverse reactions like erythema multiforme, Steven Johnson syndrome and toxic epidermal necrolysis especially if given in patients with a viral fever.


What is SJS and TEN?

sjs and ten

  • It is an immune-mediated reaction usually following the use of medications like penicillins, allopurinol, carbamazepine, and tetracyclines.
  • Other causes include autoimmune inflammatory diseases, sarcoidosis, infections, and cancers.

How do SJS and TEN manifests?

  • The disease manifests itself with a macular and a popular rash after a prodrome of fever. This is followed by blisters and bulla formation resulting in skin sloughing and necrosis. The lesions may extend into the pharynx and larynx.
  • Mucosal involvement occurs in 92 to 100% of the patients and is manifested by nasal, oral and genital crusting.
  • This may be complicated by superimposed bacterial infections with the formation of superficial skin abscesses leading to septicemia.
  • Patients may develop conjunctivitis, and keratitis leading to pain, redness, and visual impairment.
  • Because of extensive skin necrosis, the patient may also develop dehydration, fluid loss, and electrolyte imbalance. This may end up in kidney failure and cardiac arrhythmias leading to sudden death of the patient.
  • Other manifestations include leukopenia, pancytopenia, and hepatitis. Typically, the lesions appear over a course of 3 to 5 days and resolve within 2 weeks.

Physicians are advised to limit the use of antibiotics especially amoxicillin, tetracyclines and potent NSAIDs in patients with flu-like symptoms, sore throat, rash, and body aches.

Book your appointment if you have a fever, flu, sore throat or a skin rash

 

 

1
Leave a Reply

avatar
1 Comment threads
0 Thread replies
0 Followers
 
Most reacted comment
Hottest comment thread
1 Comment authors
Dr M waqas Recent comment authors
  Subscribe  
newest oldest
Notify of
Dr M waqas
Guest
Dr M waqas

Thank you sir for such a Informative and important discussion about the abuse of antibiotics .